• Users Online: 409
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
ONLINE ONLY ARTICLES - LETTER TO EDITOR
Year : 2022  |  Volume : 6  |  Issue : 2  |  Page : 155

Hand–Foot syndrome to sorafenib: A case report


Department of Dermatology, St Johns Medical College, Bangaluru, Karnataka, India

Date of Submission10-Mar-2021
Date of Decision07-Feb-2022
Date of Acceptance10-Feb-2022
Date of Web Publication26-Aug-2022

Correspondence Address:
Sherin Dominic
Department of Dermatology, St Johns Medical College, Bangaluru - 560 034, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/cdr.cdr_19_21

Rights and Permissions

How to cite this article:
Dominic S, Aithal VV. Hand–Foot syndrome to sorafenib: A case report. Clin Dermatol Rev 2022;6:155

How to cite this URL:
Dominic S, Aithal VV. Hand–Foot syndrome to sorafenib: A case report. Clin Dermatol Rev [serial online] 2022 [cited 2022 Sep 26];6:155. Available from: https://www.cdriadvlkn.org/text.asp?2022/6/2/155/354746



Sir,

Sorafenib is a Food and Drug Administration-approved multikinase inhibitor, used for the treatment of thyroid, renal, and hepatocellular carcinomas. Hand–foot syndrome also known as palmoplantar erythrodysesthesia is a common side effect of the drug. Here, we present one such case report.

A 60-year-old male patient, diagnosed with poorly differentiated papillary carcinoma of the thyroid with metastasis to lungs and cervical lymph nodes, was initiated on chemotherapy with sorafenib at 800 mg/day posttotal thyroidectomy and radical neck dissection. 6 weeks later, the patient presented to the oncologist with complaints of burning and pain of the palms and soles and peeling of the skin. The patient was then prescribed emollients and dose of sorafenib was reduced to 600 mg daily. During the follow-up visit 8 weeks later, the patient had worsening of the palmoplantar lesions with desquamation and bulla formation of both heel region [Figure 1] and well to ill-defined erythematous scaly plaques on palms[Figure 2] and soles [Figure 3]. The lesions were tender, and the patient had difficulty in walking. With a history of sorafenib intake and clinical examination, a diagnosis of hand–foot syndrome secondary to sorafenib was considered. The patient did not agree to get a biopsy done. Sorafenib was discontinued, and the patient was initiated on emollients and potent topical steroids. Subsequently, the patient was lost to follow-up.
Figure 1: Heel of the patient showing desquamation and bulla formation

Click here to view
Figure 2: Erythematous plaques on palms with scaling

Click here to view
Figure 3: Erythema and desquamation of both soles

Click here to view


Sorafenib, a tyrosine kinase inhibitor, has anti-angiogenic, antineoplastic, and antiproliferative effects.[1] Hand–foot syndrome is a common side effect noted with the drug, which starts as pain and tingling of palms and soles and later evolves into painful erythematous plaques with or without scaling.[2] Vesicles and bulla can develop in severe cases. This can be managed in the initial stages with humectants and keratolytic agents for hyperkeratotic lesions. Severe cases require stopping of the drug and topical steroid may be used for reducing the inflammation. Preventive measures include reducing the exposure of hands and feet to hot water, avoiding constrictive clothing, excessive rubbing, exercises that place undue stress on hands and feet, applying alcohol-free moisturizing creams, and exfoliating hyperkeratosis areas of palms and soles.[3]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent. The patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published, and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Demirkan S, Gündüz Ö, Devrim T. Sorafenib-asssociated hand-foot syndrome treated with topical calcipotriol. JAAD Case Rep 2017;3:354-7.  Back to cited text no. 1
    
2.
Sirka CS, Sahu K, Pradhan S, Rout AN. Sorafenib-induced grade III hand-foot skin reaction with ulcerative dermatitis on scrotum, penis, and earlobe. Indian J Dermatol Venereol Leprol 2019;85:623-6.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Sil A, Das NK. Sorafenib-induced hand-foot syndrome in a patient of renal cell carcinoma. Indian J Pharmacol 2014;46:334-6.  Back to cited text no. 3
[PUBMED]  [Full text]  


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed188    
    Printed2    
    Emailed0    
    PDF Downloaded59    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]